Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

June 9, 2021Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 9, 2021, 5:29 PM EDT for Colleton County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 5:29 PM EDT (21:29 UTC)
Expired
Jun 9, 2021, 6:00 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 36 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS82 KCHS 092129
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
529 PM EDT Wed Jun 9 2021

SCZ043-048-049-092200-
Coastal Colleton-Beaufort-Inland Colleton-
529 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...

At 529 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dale, or 11 miles southeast of Yemassee.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Yemassee, Sheldon, Green Pond, Dale, Gardens Corner and White Hall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 8053 3251 8070 3266 8087 3281 8065
TIME...MOT...LOC 2129Z 140DEG 4KT 3263 8067 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:24 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 4:24 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
424 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Atlantic high pressure will prevail through Friday. A weak cold
front will likely moves across the area over the weekend.
Another front could approach the region by early to the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This Evening and Tonight: Aloft, a ridge of high pressure will
remain centered over the Southeast while a low pressure trough
persists across the Midwest. At the sfc, the area will remain along
the western edge of high pressure extending from the Atlantic. The
pattern will favor scattered to potentially numerous showers and
thunderstorms during the next few hours, generally across the Tri-
County Area and along the I-95 corridor in southeast Georgia.
Activity should continue to develop westward along an inland moving
sea breeze, but a westerly component to the wind fields aloft will
help shift convection slowly back eastward after it initiates along
the boundary. Eventually activity will develop far enough inland
where coastal counties see less precip within an hour or two of
sunset. Soundings indicate a fair amount of moisture, with PWATs
near 2.0 inches and weak steering flow in place. MLCAPE around 2000
J/kg in combination with deep moisture and weak shear suggest shower
and/or thunderstorm activity to be pulse type in nature, potentially
producing localized heavy downpours. A Flood Advisory or two could
eventually be needed. A few stronger thunderstorms and/or marginally
severe thunderstorm is also possible until sunset with strong winds
and localized heavy rainfall being the primary concerns, especially
should activity become enhanced by boundary/outflow interactions.

Overnight, convection is expected to gradually wane/dissipate within
a few hours of sunset, mainly due to diurnal heat loss and the lack
of significant forcing mechanisms in place. A ridge of high pressure
will remain centered across the area through the night, further
suppressing showers/thunderstorms across the area, especially after
midnight. A few showers and/or isolated thunderstorm are possible
during late evening, but a dry forecast is in place for all areas
during the second half of the night. Low temps should range in the
low-mid 70s (warmest near the coast).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: A deep layer ridge, stretching from the Atlantic and
across the southeast U.S. and the eastern Gulf of Mexico, will
hang on one more day. This will continue the pattern of isolated
to scattered mainly afternoon and evening showers and
thunderstorms, triggered primarily by the seabreeze.

Thursday night through Saturday: the pattern begins to change as the
ridge breaks down and an upper trough builds from the OH River
Valley on Friday, then off the Mid Atlantic Coast on Saturday.
Models indicate that there will be backdoor surface front associated
with the upper trough on Saturday, and this front could sag
southward through the area by late day on Saturday. This backdoor
front is not expected to bring much relief in temperatures or
dewpoint temperatures. Scattered mainly afternoon showers and
thunderstorms are expected for Friday, then possibly becoming
scattered to numerous by Saturday as the surface front and upper
trough move across the area.

Given ample deep layer moisture, with PWs of 1.5 to 2 inches through
the period, locally heavy rainfall cannot be ruled out. Currently,
the threat for severe storms seems very low, given CAPE values of
1000 J/Kg and Bulk Shear values less than 15 kts. However, will
continue to monitor isolated severe potential, especially for
Saturday as the upper trough and surface cold front move into the
area.

Temperatures near to slightly above normal Thursday and Friday. Back
closer to normal to even slightly below normal temperatures by
Saturday with the potential for higher cloud cover and rainfall
chances.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The upper trough that was moving into the area on Saturday is shown
by models to move east of the area Sunday, followed by weak
mid/upper ridging from the west later Sunday through Monday. Expect
rain chances will be lower than previous days during this period,
with generally isolated to scattered afternoon convection. By
Tuesday, the area becomes under the influence of a developing upper
trough, centered over the northeast U.S.. Lower deep layer moisture
and lack of any upper forcing should result in only isolated to
scattered mainly afternoon convection. By Wednesday, the upper
trough is shown to move into the area from the north. This upper
trough is expected to also be accompanied by increasing deep layer
moisture and a relatively strong surface front for this time of
year. Thus, have continued chance PoPs for now, given it is at the
end of the forecast period. Temperatures generally near to slightly
above normal expected, at least through Tuesday, and possibly back
toward to slightly below normal Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will develop/continue near the terminals
late afternoon, some of which could impact the terminals during
the next few hours, through 22-23Z. Tempo groups of TSRA have been
included at all terminals into early evening, before activity
wanes/dissipates approaching sunset. VFR conditions should then
prevail at all terminals during the overnight period and through
late morning Thursday. Otherwise, brief flight restrictions
could return at the terminals heading into Thursday afternoon,
but confidence is too low to include in the 18Z TAF issuance.

Thursday through Saturday: Expect chances for brief flight
restrictions each afternoon, especially on Saturday. A slightly
drier pattern is possible by Sunday and Monday, with only isolated
afternoon showers/thunderstorms expected.

&&

.MARINE...
This Evening and Tonight: South-southwest winds will prevail along
the western edge of Atlantic high pressure. Outside showers and
thunderstorms, wind speeds should generally peak between 15-20 kt,
highest near South Carolina beaches and across the CHS Harbor into
early evening. Winds should then tip back to southwest late evening
and overnight, remaining around 15 kt or less. Seas should average
between 2-3 ft.

Highlights are not expected through the period at this time.
Generally southwest winds and seas 2 to 4 feet through Saturday.
Models show winds increasing to 15 to 20 kts Thursday night through
late Friday night as the pressure gradient increases ahead of a weak
surface front. This surface front is shown by models to push through
the waters from north to south through the day on Saturday, and
could be south of the waters by late Saturday night and early
Sunday. Winds veering to NNE 15 kts or less later Saturday night and
Sunday, then back SSW Tuesday as a ridge of high pressure builds
again south and east of the waters. Isolated to scattered mainly
nighttime and morning showers/thunderstorms through Friday, with
higher chances for convection Saturday with the potential for a weak
surface front and upper trough to impact the waters. Back to more
isolated showers and possibly a thunderstorm Sunday and Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...DPB/RFM
MARINE...DPB/RFM
Hazardous weather outlook, Jun 9, 3:14 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
314 AM EDT Wed Jun 9 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
314 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 9, 3:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT WED JUN 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     RIP CURRENTS     2 WSW FOLLY BEACH       32.64N  79.97W
06/09/2021                   AMZ350             SC   LIFEGUARD

            FOLLY BEACH LIFEGUARDS REPORTED THREE RIP CURRENTS. ONE
            HALFWAY BETWEEN THE BEACH HOUSE AND THE GROIN, MODERATE
            IN STRENGTH. THE OTHER TWO WERE NEARBY, WEAK TO MODERATE
            IN STRENGTH. THE TIME OF OCCURRENCE WAS 2 PM.

&&

EVENT NUMBER CHS2100225

CHS
Special weather statement, Jun 9, 3:31 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Wed Jun 9 2021

GAZ118-119-SCZ047-048-051-092000-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
331 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 331 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hutchinson
Island to Garden City, and moving east at 10 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Pooler, Bluffton, Wilmington Island, Fort Pulaski National Monument,
Bellinger Hill Area, Midtown Savannah, Downtown Savannah and Savannah
International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 8085 3199 8090 3195 8114 3204 8111
      3205 8126 3224 8113
TIME...MOT...LOC 1931Z 285DEG 8KT 3209 8103 3209 8115

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 3:59 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Wed Jun 9 2021

GAZ101-118-119-SCZ047-048-051-092030-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-Coastal
Jasper-Beaufort-
359 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM, CHATHAM,
BEAUFORT AND JASPER COUNTIES...

At 359 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
Monteith, and moving southwest at 10 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Pooler, Bluffton, Bellinger Hill Area, Godley Station, Savannah
International Airport, Downtown Savannah, Jasper and Rincon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8104 3217 8128 3245 8111 3232 8085
TIME...MOT...LOC 1959Z 050DEG 7KT 3224 8104 3218 8118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 4:24 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
424 PM EDT Wed Jun 9 2021

SCZ047-048-051-092100-
Inland Jasper-Coastal Jasper-Beaufort-
424 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 424 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ebenezer to
Jasper, and moving north at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Ridgeland, Jasper, Hardeeville, Grahamville, Old House, Tillman,
Tarboro and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 8120 3257 8083 3227 8093 3231 8113
      3233 8114 3234 8113 3235 8114 3235 8116
TIME...MOT...LOC 2024Z 192DEG 12KT 3238 8114 3237 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 5:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
503 PM EDT Wed Jun 9 2021

SCZ043-048-049-092130-
Coastal Colleton-Beaufort-Inland Colleton-
503 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...

At 503 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Green Pond, or 14 miles north of Beaufort.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Ashepoo, Green Pond and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 8045 3254 8049 3257 8072 3275 8075
TIME...MOT...LOC 2103Z 181DEG 2KT 3264 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 9, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
529 PM EDT Wed Jun 9 2021

SCZ043-048-049-092200-
Coastal Colleton-Beaufort-Inland Colleton-
529 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...

At 529 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dale, or 11 miles southeast of Yemassee.
This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of this storm include...
Yemassee, Sheldon, Green Pond, Dale, Gardens Corner and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 8053 3251 8070 3266 8087 3281 8065
TIME...MOT...LOC 2129Z 140DEG 4KT 3263 8067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:59 PM EDTSpecial Weather StatementCHSJasper31 min
Jun 9, 4:04 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper86 min
Jun 9, 4:13 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester37 min
Jun 9, 4:24 PM EDTSpecial Weather StatementCHSJasper36 min
Jun 9, 5:03 PM EDTSpecial Weather StatementCHSColleton27 min
Jun 9, 5:11 PM EDTAreal Flood AdvisoryCHSBeaufort, Colleton, Jasper81 min
Jun 8, 8:43 PM EDTSpecial Weather StatementCHSBulloch, Effingham32 min
Jun 8, 8:57 PM EDTSpecial Weather StatementCHSEffingham33 min
Jun 9, 2:20 PM EDTSpecial Weather StatementCHSMcIntosh25 min
Jun 9, 2:30 PM EDTAreal Flood AdvisoryCHSMcIntosh74 min
Jun 9, 3:15 PM EDTSpecial Weather StatementCHSChatham30 min
Jun 9, 3:31 PM EDTSpecial Weather StatementCHSChatham29 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.